zbMATH — the first resource for mathematics

Explicit factorization of the Vandermonde matrix. (English) Zbl 0959.15011
The authors give factorizations of the Vandermonde matrix using symmetric functions. First they achieve an \(LU\) factorization where \(L\) is lower triangular with units on its main diagonal and \(U\) is upper triangular. Then \(L\) is factorized into \(n\) \(1\)-lower banded matrices and \(U\) is factorized into \(n\) \(1\)-upper banded matrices.

15A23 Factorization of matrices
15B57 Hermitian, skew-Hermitian, and related matrices
Full Text: DOI
[1] Björck, A.; Pereyra, V., Solution of Vandermonde systems of equations, Math. comp., 24, 893-903, (1970) · Zbl 0221.65054
[2] Björck, A.; Elfving, T., Algorithms for confluent Vandermonde systems, Numer. math., 21, 130-137, (1973) · Zbl 0255.65018
[3] Cryer, C.W., Some properties of totally positive matrices, Linear algebra appl., 15, 1-25, (1976) · Zbl 0337.15017
[4] Gasca, M.; Peña, J.M., A matricial description of neville elimination with applications to total positivity, Linear algebra appl., 202, 33-45, (1994) · Zbl 0804.65028
[5] T.N.T. Goodman, Total positivity and shape of curves, in: M. Gasca, C.A. Micchelli (Eds.), Total Positivity and its Applications, 1996, pp. 157-186 · Zbl 0894.68159
[6] G.H. Golub, C.F. Van Loan, Matrix Computations, third ed., Johns Hopkins University Press, Baltimore, 1996 · Zbl 0865.65009
[7] Konvalin, J., Generalized-binomial coefficients and the subset – subspace problem, Adv. appl. math., 21, 228-240, (1998)
[8] Martı́nez, J.J.; Peña, J.M., Factorization of cauchy – vandermonde matrices, Linear algebra appl., 284, 229-237, (1998) · Zbl 0935.65017
[9] Martı́nez, J.J.; Peña, J.M., Fast algorithms of björck – peraya type for solving cauchy – vandermonde linear systems, Appl. numer. math., 26, 343-352, (1998) · Zbl 0898.65011
[10] G.M. Phillips, P.J. Taylor, Theory and Applications of Numerical Analysis, second ed., Academic Press, London, 1996 · Zbl 0312.65002
[11] L.M. Milne-Thomson, Calculus of Finite Differences, Macmillan, London, 1951 · JFM 59.1111.01
[12] Neuman, E., On complete symmetric functions, SIAM J. math. anal., 19, 736-750, (1988) · Zbl 0654.26013
[13] Tang, W.P.; Golub, G.H., The block decomposition of a Vandermonde matrix and its applications, Bit, 21, 505-517, (1981) · Zbl 0474.65018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.